What to Do If You Experience 'COVID Arm' Rash

Vaccine

There are reports of the COVID-19 vaccine leading to a delayed rash or pain in the arm, which is being called "COVID arm," and The Doctors have the details on how to treat it.

The CDC says some amount of arm pain or redness is an expected side effect of any vaccine, including the COVID vaccine, but some patients are reporting symptoms lasting for over a week after getting their injection. Most reactions (like hives, swelling, and wheezing) occur within 4 hours of the vaccine, says the CDC.

For others, the issues persist for days after getting their shot, but the CDC stresses this reaction is not something to likely be a concern.

"CDC has learned of reports that some people have experienced a red, itchy, swollen, or painful rash where they got the shot. These rashes can start a few days to more than a week after the first shot and are sometimes quite large. These rashes are also known as 'COVID arm,'" the agency explains, urging everyone to still get their second shot, even if they experience a rash or swollen arm.

"If you experience 'COVID arm' after getting the first shot, you should still get the second shot at the recommended interval if the vaccine you got needs a second shot," the CDC says, adding, "Tell your vaccination provider that you experienced a rash or “COVID arm” after the first shot. Your vaccination provider may recommend that you get the second shot in the opposite arm."

If you have a persistent rash after getting a COVID vaccination, the CDC recommends "take an antihistamine. If it is painful, you can take a pain medication like acetaminophen or a non-steroidal anti-inflammatory drug (NSAID)."

Additionally, Good Housekeeping's health experts suggest treating "COVID arm" with ice if it is swollen or an over-the-counter steroid cream for any persistent itching or rash.

As always, if you have trouble breathing, develop a high fever or body aches and fatigue along with symptoms of "COVID arm", contact your healthcare provider immediately. 

More: New Lingering COVID Complication - Ringing Ears

More: Concerns about Getting Botox before the COVID Vaccine?

This video is unavailable because we were unable to load a message from our sponsors.

If you are using ad-blocking software, please disable it and reload the page.
Playing Could the COVID-19 Vaccine Harm People with Allergies?

Sign up for Our Newsletter!